Web  accessibility  for the disabled Home Contact Us Email Us Shopping Cart Follow us on Facebook Follow us on Twitter ForLifeWithoutLimits Channel
AAFA
AAFA Education Advocacy Research
  
AAFA Home Page
ASTHMA ALLERGIES AAFA
 
 
AAFA: Allergies
AAFA: Allergies
AAFA: Allergies
AAFA: Allergies
AAFA: Allergies
You Can Help!
Take Action
Certification Program
Educational Resources
Ask the Allergist
Find a Chapter
Find a Support Group
Find a Clinic
Health Professionals
En Español
Newsroom
Contact AAFA
Login


1-800-7-ASTHMA
info@aafa.org
AAFA
Drug Allergies    Print Page

Drug allergies are characterized by a hypersensitive reaction of the immune system to certain medications we may take. Potentially life-threatening reactions to a drug allergy may occur. Analyphylaxis the most severe type of allergic reaction, may occur immediately after taking a drug, causing difficulty breathing, increased heart rate and decreased blood pressure. Drugs that commonly cause allergic reactions include:

Antibiotics

  • Penicillins - Penicillin, Ampicillin, Amoxil
  • Cephalosporines - Keflex, Cefzil, Ceftin, Suprax, Vantin
  • Sulfa - Septra, Bactrim, Pediazole

Anticonvulsants

  • Dilantin, Tegretol, Depakene, Lamictal

Insulin

  • From both pork and beef sources

Common moderate symptoms may include: atopic dermatitis (eczema), urticaria (hives), asthma, anaphylactic shock and digestive symptoms. Symptoms of a drug allergy may occur quickly (within minutes) or several days after taking the drug. Half of all allergic reactions occur just one week after starting the drug and symptoms usually disappear 3 to 5 days after stopping the drug. Ask you doctor or pharmacist what alternative medications you can take and how to properly treat your allergy symptoms.

Like most allergies, a drug allergy is caused by an over-sensitive immune system. People with drug allergies have an immune system that attacks the drug as if it were a harmful substance, leading to the symptoms indicated above. Drug allergy is not a drug "side effect."  A side effect is an expected normal response of your body to the medication caused by a drug's general effect on different organs throughout the body, whereas a drug allergy is an abnormal overreaction of your immune system.

If you think that are having symptoms from a drug allergy, stop taking the medication and talk to a healthcare professional. If you suspect anaphylaxis, get medical help immediately.

A history of allergic reactions shortly after exposure to certain drugs might suggest an allergy. However, this should be confirmed with a skin prick test or RAST. Talk to your doctor about a complete diagnosis.

 

 

SOURCE: This information should not substitute for seeking responsible, professional medical care. First created 1995; fully updated 1998; most recently updated 2005.
© Asthma and Allergy Foundation of America (AAFA) 
Editorial Board

 

 
Privacy Policy Home Contact Us Asthma Allergies Food Allergies Donate

 

Ask the allergist Shop Our Catalog Donate to AAFA